Alert archive / Virginia / Tornado Warnings in 1995

Tornado Warning 2, NWS Wakefield, VA

March 8, 1995King William County, New Kent County, Virginia

NWS Wakefield, VA issued this tornado warning at Mar 8, 1995, 4:05 PM EST for King William County, New Kent County, Virginia. It was in force for 55 min.

The area

The counties it named.

The facts

Issued
Mar 8, 1995, 4:05 PM EST (21:05 UTC)
Expired
Mar 8, 1995, 5:00 PM EST
In force
55 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties King William County, VA, New Kent County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1995-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1995-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 082108
TORAKQ
VAC101-127-082200-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EST WED MAR 8 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL VIRGINIA
 
   ...KING WILLIAM COUNTY...NEW KENT COUNTY
 
AT 406 PM DOPPLER RADAR SHOWED A POSSIBLE TORNADO NEAR MOUNTCASTLE IN
SOUTHERN NEW KENT COUNTY MOVING NORTH NORTHEAST AT 40 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
PLEASE REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE.
NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Mar 8, 10:08 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Mar 8, 10:08 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EST WED MAR 8 1995

SAT PIX SHWG SOME BRK IN CLOUDS OVR SC.  TEMPS ALRDY IN LWR 70S IN SC.
CURRENT RW/TRW OVR ERN VA/NERN NC MAY BE ASSOC WTH DEW PT LN AS DEW PTS
RISE INTO 60S BEHIND THE LN.  DEW PTS IN MID 60S OVR SRN NC AND SC.
QUESTION IS...WL THESE CONDS ADVECT TO VA/NERN NC?  THNK THERE WL BE A
BRF PD THS AFTN WHEN THERE WL BE A FEW BRKS IN THE CLOUDS TO ALLOW SOME
HTG...ESPCLY JUST BEFORE TRW ASSOC WTH FRNT APPCHS.  12Z SNDGS INDCT
MRGNL INSTBLTY BUT LI OF 0 TO -1 SHUD BECOME -2 TO -3 WTH SFC TEMPS
ARND 70 FOR RIC AND LWR 70S FOR ORF/ECG.  HELICITY VALUES OF @180 TO
@280 ACROSS CAROLINAS/VA DECENT AND AREA VWP FROM KRAX...KAKQ...KINS
AND KLTX SHWS BEST SPD AND DRCTNL SHEAR OVR ERN VA/NC.  ADAP SHWG 0 TO
-1 OVR NC/SRN VA NOW IN SSL BUT STILL 0<= IN SSU.  12Z H8 PLOT SHWS LLJ
WL NOT MV OR WKN AHD OF THE FRNT AND H3 PLOT SHWS DIFFLNC AS WELL AS
RRQ OF UPR JET.  SFC GEOS VORT CHART SHWS STG MAX OVR GA WTH GUD LOBE
INTO WRN VA...THIS WL BE THE ONLY TRIGGER FOR CNVCTN AND PTNL SVR WX.
THNK ONLY CHC FOR SVR OVR AKQ CWA WUD BE VRY ISOLD STG WND ASSOC WTH
DOWNWARD TRNSFR OF MOMENTUM IN RW+/TRW+.  THNK GDNC SLGTLY TOO COOL FOR
RIC TDY BUT A LTL TOO WRM FOR ORF/ECG. WL WE GET A VRY BRF MIX AS PRECIP
ENDS TNGT? WON'T MK A COMMITMENT TIL 12Z RUNS ANALYZED. MUST FOCUS ON
TDYS WX FOR NOW. KP TDY'S FCSTS AS IS.  ON CSTL WTRS...I QUESTION THE
GALES BEHIND THE FRNT BASED ON CURRENT BNDRY LYR WNDS BEHIND THE FRNT
OTRW...KP FCST AS IS.  WUD CHECK 12Z GDNC BEFORE CHG GALES FCST FOR LT
TNGT AND TMRW.

RIC 69/36/42 783   ECG 71/40/44 994
ORF 71/40/44 994   SBY 68/34/42 993

NS

In the hours before

Special weather statement, Mar 8, 12:49 PM EST, 3 hours 16 minutes before
NCZ012>017-030>032-102-501-502-504-MDZ501-081945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
1249 PM EST WED MAR 8 1995

...A TORNADO WATCH IS IN EFFECT FOR EASTERN NORTH CAROLINA UNTIL 6PM...

EARLY THIS AFTERNOON...STRONG THUNDERSTORMS WERE OVER THE COASTAL PLAIN
AND NORTHEAST PIEDMONT OF NORTH CAROLINA.  THE STORMS SHOULD BEGIN TO
AFFECT ROANOKE RAPIDS AND MURFEESBORO BY 2PM.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL ARE POSSIBLE IN ANY THUNDERSTORMS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RAHDIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

NS
Special weather statement, Mar 8, 3:36 PM EST, 29 minutes before
VAZ048-049-060>063-082140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD  VA
335 PM EST WED MAR 8 1995

...SEVERE THUNDERSTORMS WATCH IN EFFECT FOR CENTRAL VIRGINIA
                  UNTIL 9 PM...
...LINE OF STRONG THUDERSTORMS DEVELOPING IN CENTRAL VIRGINIA...

AT 3:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
CHARLOTTESVILLE SOUTH-SOUTHWESTWARD THHROUGH FLUVANNA...BUCKINGHAM AND
PRINCE EDWARD COUNTIES TO NEAR SOUTH HILL VIRGINIA.

THIS DEVELOPING LINE IS MOVING NORTHEAST AROUND 40 MPH AND WILL MOVE
ACROSS LOUISA...FLUVANNA...GOOCHLAND...CUMBERLAND...POWHATAN AND PRINCE
EDWARD COUNTIES THROUGH 5 PM. VERY HEAVY RAIN...FREQUENT LIGHTNING AND
STRONG GUSTY WINDS ARE LIKELY WITH THESE STORMS. THIS LINE IS
INTENSIFYING AND WARNINGS MAY BE REQUIRED AS THE LINE CONTINUES
NORTHEASTWARD.

IF YOU LIVE IN CENTRAL VIRGINIA...BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS. IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:30 PM ESTTornado WarningAKQMecklenburg60 min
Mar 8, 4:19 PM ESTTornado WarningAKQSouthampton56 min
Mar 8, 4:30 PM ESTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Mecklenburg60 min
Mar 8, 4:37 PM ESTTornado WarningAKQEssex, Richmond31 min
Mar 8, 4:37 PM ESTTornado WarningAKQKing and Queen31 min
Mar 8, 4:47 PM ESTTornado WarningAKQNottoway43 min
Mar 8, 4:50 PM ESTSevere Thunderstorm WarningAKQGoochland, Powhatan55 min
Mar 8, 5:32 PM ESTSevere Thunderstorm WarningAKQChesterfield, Henrico58 min
Mar 8, 5:43 PM ESTTornado WarningAKQChesterfield, Henrico47 min
Mar 8, 5:59 PM ESTTornado WarningAKQHanover, King William46 min
Mar 8, 6:05 PM ESTSevere Thunderstorm WarningAKQPrince George40 min

Nearby

Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.